Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 10, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at May 6, 2004, 10:25 PM EDT for Lenawee County, Michigan. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2004, 10:25 PM EDT (02:25 UTC)
- Expired
- May 6, 2004, 11:30 PM EDT
- In force
- 65 min
- Issued by
- NWS Detroit, MI
- Area
- Counties, with a storm outline in the text
County Lenawee County, MI
The radar
The Detroit radar (KDTX), 101 km from the middle of the area, began a volume at 02:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 10:10 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 2.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1012 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1564 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 290 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
191 WUUS53 KDTX 070225 SVRDTX MIC091-070330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1025 PM EDT THU MAY 6 2004 THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LENAWEE COUNTY IN SOUTHEAST MICHIGAN * UNTIL 1130 PM EDT * AT 1022 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER...AND DAMAGING WINDS UP TO 70 MPH. THIS STORM WAS LOCATED 11 MILES NORTHWEST OF HUDSON...OR ABOUT 6 MILES EAST OF HILLSDALE...AND MOVING EAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HUDSON BY 1035 PM EDT ADRIAN BY 1055 PM EDT 7 MILES SOUTH OF TECUMSEH BY 1100 PM EDT BLISSFIELD BY 1105 PM EDT TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM HAS PASSED. LAT...LON 4208 8438 4172 8437 4173 8376 4208 8378 $$ JB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:41 PM EDT, 6 hours 44 minutes earlier.
Area forecast discussion, May 6, 3:41 PM EDT, 6 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 341 PM EDT THU MAY 6 2004 .DISCUSSION... SHORT TERM CONCERNS CENTER ON POTENTIAL FOR SEVERE THUNDERSTORMS THIS EVENING. WITH RISING SURFACE DEWPOINTS AND CAPES THIS AFTERNOON AHEAD OF ADDED CONVERGENCE/LIFT WITH APPROACHING COLD FRONT WITH BRISK WIND FIELDS ALOFT ALSO APPROACHING...SEVERE STORMS THIS EVENING A DEFINITE POSSIBILITY. ETA SHOWS SHOWALTER INDICES MINUS 3 TO MINUS 5 BY EVENING...LIFTED INDICES AS LOW AS MINUS 6/-7...AND PROBABLE CAPES IN EXCESS OF 2000 JOULES...ALREADY ABOVE 1000 JOULES IN SOUTH AS PER LAPS. MODELS OVERALL SIMILAR IN THE SHORT TERM...WITH COLD FRONT SAGGING TO SOUTH OF MICHIGAN TONIGHT AS HIGH PRESSURE BUILDS IN...FRONT STAYS SUPPRESSED SOUTH OF AREA FRIDAY...THEN EASES BACK NORTH TO VICINITY OF THE SOUTHERN BORDER FRIDAY NIGHT BEFORE STAYING QUASISTATIONARY IN THAT AREA MOST OF THE WEEKEND. AT 500 MB...NEARLY ZONAL FLOW THROUGH TUESDAY...WITH OCCASIONAL EMBEDDED PERTURBATIONS LIKELY SETTING OFF CONVECTION...BUT HARD TO GRASP ONTO DETAILS. SHOWALTER AND 850 LIFTED INDICES DO BECOME UNSTABLE AGAIN FRIDAY NIGHT INTO THE WEEKEND...ESPECIALLY SOUTH CLOSER TO THE FRONT...THOUGH SURFACE BASED INDICES NOT AS ROBUST. GIVEN MOISTURE AND DYNAMIC SUPPORT...WILL BRING SHOWER/THUNDER MENTION TO ENTIRE AREA FRIDAY NIGHT AND CONTINUING THROUGH THE WEEKEND...WITH LARGELY ELEVATED CONVECTION INDICATED. AS FOR DYNAMICS...THEN...MODEST 850 TO 500 MB QVECTOR CONVERGENCE PERSISTENT THROUGH THE WEEKEND...SURFACE CONVERGENCE CONFINED MAINLY TO VICINITY OF THE FRONT. 250 MB DIVERGENCE/850 MB CONVERGENCE COUPLING QUITE GOOD THIS EVENING TO ALSO SUPPORT CONVECTION CHANCES. LOW TO MID LEVEL OMEGA LIFT PRETTY GOOD EARLY THIS EVENING WITH COLD FRONT...BUT THEN SLIGHT AT BEST UNTIL IMPROVING FRIDAY NIGHT AND THE WEEKEND ESPECIALLY SOUTH. MOISTURE QUITE DEEP OVERHEAD THIS EVENING...CONTINUING MODEST SOUTH OVERNIGHT...IMPROVING AGAIN LATE FRIDAY INTO THE WEEKEND AS HIGH PRESSURE BUBBLE RETREATS. THROUGH EXTENDED PERIODS... MEDIUM RANGE MODEL CONSENSUS FROM OVERNIGHT RUNS INDICATES FRONT PARKING ITSELF CLOSE TO SOUTHERN BORDER SATURDAY AND SUNDAY...IN GOOD AGREEMENT WITH 12Z RUNS...WITH LACK OF AMPLITUDE IN ZONAL FLOW ALOFT MAKING FRONTAL RETURN FARTHER TO THE NORTH DIFFICULT. THEN...EVENTUALLY..A COLD FRONT REACHES GREAT LAKES BY MONDAY AND PASSES THROUGH FORECAST AREA LATE MONDAY OR MONDAY NIGHT TO BE FOLLOWED BY BUBBLE OF HIGH PRESSURE TUESDAY...BEFORE PATTERN OF UNSETTLED WEATHER RESUMES AS HIGH AMPLITUDE WESTERN 500 MB TROUGH PROGRESSES EASTWARD INTO PLAINS. GIVEN THIS CONSENSUS...VERY HARD TO ARGUE AGAINST MENTION OF SHOWERS/THUNDER EACH DAY CONTINUING THROUGH THURSDAY...THOUGH CONSENSUS BUBBLE OF HIGH PRESSURE TUESDAY GIVES CONFIDENCE OF A DRY TUESDAY. && .DTX WATCHES/WARNINGS/ADVISORIES...GALE WARNING...TONIGHT...LAKE HURON. && DWD EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX (ALL LOWER CASE)
Hazardous weather outlook, May 6, 10:20 PM EDT, 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 1020 PM EDT THU MAY 6 2004 MIZ047>049-053>055-071200- BAY-HURON-MIDLAND-SAGINAW-SANILAC-TUSCOLA- 1020 PM EDT THU MAY 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN COUNTIES OF SOUTHEAST LOWER MICHIGAN .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A BRIEF BREAK ON FRIDAY BEFORE ADDITIONAL CHANCES FOR THUNDERSTORMS RETURN FRIDAY NIGHT THROUGH MONDAY NIGHT...AND AGAIN BY WEDNESDAY. A FRONTAL BOUNDARY WILL REMAIN CLOSE TO THE REGION AS A SERIES OF DISTURBANCES WILL AID IN THE DEVELOPMENT OF MORE WEEKEND THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE. A GALE WARNING IS IN EFFECT TONIGHT ON LAKE HURON. FOR GREATER DETAIL...SEE THE LATEST OPEN LAKE FORECAST FOR LAKE HURON. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MIZ060>063-068>070-071200- GENESEE-LAPEER-LIVINGSTON-MACOMB-OAKLAND-SHIAWASSEE-ST. CLAIR- 1020 PM EDT THU MAY 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND MOST SOUTHERN COUNTIES OF SOUTHEAST LOWER MICHIGAN .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH MIDNIGHT. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...BUT COULD PRODUCE WIND GUST TO 40 MPH AS THEY MOVE EAST AT 45 MPH. .DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A BRIEF BREAK ON FRIDAY BEFORE ADDITIONAL CHANCES FOR THUNDERSTORMS RETURN FRIDAY NIGHT THROUGH MONDAY NIGHT...AND AGAIN BY WEDNESDAY. A FRONTAL BOUNDARY WILL REMAIN CLOSE TO THE REGION AS A SERIES OF DISTURBANCES WILL AID IN THE DEVELOPMENT OF MORE WEEKEND THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MIZ075-076 082-083-071200- LENAWEE-MONROE-WAYNE-WASHTENAW 1020 PM EDT THU MAY 6 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN COUNTIES OF SOUTHEAST LOWER MICHIGAN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE UNTIL 3 AM FRIDAY. SOME OF THESE STORMS MAY BE SEVERE...CAPABLE OF PRODUCING WIND GUSTS TO 70 MPH AND HAIL TO ONE INCH IN DIAMETER. LOCALIZED HEAVY RAINFALL IS POSSIBLE WITH ANY THUNDERSTORM THAT DEVELOPS. THUNDERSTORMS WILL MOVE EAST AT 45 MPH. THE THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF A COLD FRONT THAT WILL MOVE SOUTH OF THE REGION EARLY FRIDAY MORNING. .DAY TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY...BEFORE GREATER CHANCES OF THUNDERSTORMS RETURN FRIDAY NIGHT THROUGH MONDAY NIGHT...AND AGAIN BY WEDNESDAY. A FRONTAL BOUNDARY WILL REMAIN CLOSE TO THE REGION AS A SERIES OF DISTURBANCES WILL AID IN THE DEVELOPMENT OF MORE THUNDERSTORMS THROUGH THE WEEKEND...SOME OF WHICH COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER ACTIVATION MAY BE REQUIRED ONCE AGAIN THIS EVENING AND EARLY FRIDAY MORNING. GSS
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 10:50 PM EDT | Severe Thunderstorm Warning | DTX | Monroe | 55 min |
| May 6, 11:10 PM EDT | Special Marine Warning | DTX | 65 min | |
| May 6, 11:43 PM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 62 min |
| May 7, 12:11 AM EDT | Severe Thunderstorm Warning | DTX | Wayne | 49 min |
| May 7, 12:28 AM EDT | Special Marine Warning | DTX | 62 min | |
| May 7, 2:25 AM EDT | Severe Thunderstorm Warning | DTX | Lenawee | 65 min |
| May 7, 2:50 AM EDT | Severe Thunderstorm Warning | DTX | Washtenaw | 55 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.